Translator Disclaimer
December 2011 Online selection of alternating subsequences from a random sample
Alessandro Arlotto, Robert W. Chen, Lawrence A. Shepp, J. Michael Steele
Author Affiliations +
J. Appl. Probab. 48(4): 1114-1132 (December 2011). DOI: 10.1239/jap/1324046022

Abstract

We consider sequential selection of an alternating subsequence from a sequence of independent, identically distributed, continuous random variables, and we determine the exact asymptotic behavior of an optimal sequentially selected subsequence. Moreover, we find (in a sense we make precise) that a person who is constrained to make sequential selections does only about 12 percent worse than a person who can make selections with full knowledge of the random sequence.

Citation

Download Citation

Alessandro Arlotto. Robert W. Chen. Lawrence A. Shepp. J. Michael Steele. "Online selection of alternating subsequences from a random sample." J. Appl. Probab. 48 (4) 1114 - 1132, December 2011. https://doi.org/10.1239/jap/1324046022

Information

Published: December 2011
First available in Project Euclid: 16 December 2011

zbMATH: 1258.90103
MathSciNet: MR2896671
Digital Object Identifier: 10.1239/jap/1324046022

Subjects:
Primary: 60C05 , 90C40
Secondary: 90C27 , 90C39

Keywords: alternating subsequence , Bellman equation , online selection , prophet inequality , sequential selection

Rights: Copyright © 2011 Applied Probability Trust

JOURNAL ARTICLE
19 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.48 • No. 4 • December 2011
Back to Top